Georgia, 2018

Damaging Winds in Georgia, June 16, 2018

June 16, 2018 · NWS CHS · 2 events in 1 county or zone

A weak cold front approaching from the north encountered a warm and moist airmass, helping produce strong to severe thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front approaching from the north encountered a warm and moist airmass, helping produce strong to severe thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 16, 2:16 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 16, 2:16 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
316 PM EDT Sat Jun 16 2018

.SYNOPSIS...
The region will remain situated between Atlantic high pressure
and an inland trough of low pressure through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection will gradually congeal into Southeast Georgia late
this afternoon as the weak backdoor cold front meanders closer
to the Savannah River and becomes increasingly less defined.
Convection will gradually concentrate along/south of the I-16
corridor into the evening hours as convective outflows from
activity currently ongoing across far southern South Carolina
drop south and interact with the Atlantic sea breeze circulation
as well as outflows moving north or northeast from convection
developing along the Gulf Coast sea breeze. Both DCAPE and HCAPE
values are sufficiently high enough to support a risk for
damaging wind gusts and marginally severe hail, mainly where
updrafts are enhanced along mesoscale boundary collisions in the
absence of any meaningful shear. Evening pops will range from
10-30% across Southeast South Carolina, lowest over the
Charleston Metro Area, to 50% south of the I-16 corridor.
Convection will gradually wind down this evening as the
atmosphere stabilizes and expect dry conditions to prevail for
the early morning hours Saturday.

Debris cloudiness will gradually thin with time, but mostly
cloudy skies should linger closer to the Altamaha River for much
of the night. Elsewhere, expect mostly clear to partly cloudy
skies to prevail. Could see a little fog develop across interior
Southeast South Carolina after midnight as skies clear and the
boundary layer decouples. Some of this could ooze into coastal
South Carolina right around sunrise. Introduced patchy fog for
now. Lows will range from the lower 70s well inland to the upper
70s at the beaches, including Downtown Charleston.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday: The remnants of the surface stationary front will have
dissipated, so in typical fashion isolated/scattered
thunderstorms will focus along the sea breeze and other
mesoscale boundaries especially during the afternoon/evening.
Pulse thunderstorms will propagate erratically, producing
pockets of heavy rain and frequent lightning. Any severe threat
will remain limited to brief/isolated damaging wind gusts.
Outside any thunderstorms, afternoon high temps should top out
in the lower 90s at many inland locations, and maximum heat
index values around 100F will be common.

Monday and Tuesday: An upper ridge will build over the region,
while a surface trough will take shape east of the Appalachians.
This pattern could translate to somewhat reduced coverage of
afternoon/evening thunderstorms along the sea breeze/mesoscale
boundaries, so PoPs are limited to slight chance/low chance.
This regime will also favor above-normal temps with inland highs
topping out in the lower/mid 90s and maximum heat index values
in the 100- 105F range.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The mid/upper level ridge dominates to start this period then
gradually weakens and moves southward later this week into next
weekend as an upper trough tries to form over the central U.S.
and another over the northeast U.S. and southeast Canada. The
inland trough of low pressure strengthens, but deep layer
moisture remains rather marginal. Thus, have kept generally
chance PoPs each afternoon, with a focus over the inland
counties. By Thursday and beyond, uncertainty begins to increase
between the models concerning the potential for a backdoor
surface front approaching from the north with increased deep
layer moisture later Thursday through Saturday. Have continued
the trend of higher PoPs during this period, but capped them in
the high end chance range given the uncertainty.

Temperatures continue above normal for much of the period, with
highs in the lower to mid 90s and lows in the 70s. Afternoon heat
indices still expected to be rather high through the work week,
generally 100-104 degrees. Localized higher values will be
possible.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR for much of the period. Scattered tstms will be in the
beginning stages of development near the KSAV terminal around
18z and may need to include TSRA for a few hours depending on
satellite and radar trends at issuance time. Risk for tstms
looks to remain west and southwest of the KCHS terminal. Debris
cloudiness will gradually thin overnight as winds go calm/light.
Could see some light fog develop at KCHS before sunrise, no
major impacts are expected at this time.

Extended Aviation Outlook: Mainly VFR outside any thunderstorms.

&&

.MARINE...
Tonight: Fairly light wind regime (speeds less 10 kt or less)
will continue as a weak backdoor front washes out along the
Savannah River. Seas will average 1-3 ft.

Sunday through Thursday: A typical summer regime will prevail,
featuring south/southwest winds mainly 15 kt or less accompanied
by seas of 1-3 ft, a daily sea breeze over nearshore waters and
hazardous conditions within/near any thunderstorms. Winds could
increase and seas could build somewhat as an inland surface
trough strengthens later during this period, but Small Craft
Advisory conditions are not expected.

&&

.TIDES/COASTAL FLOODING...
The chance for shallow coastal flooding will continue to
decrease, though the evening high tide could approach 7 feet
MLLW in Charleston Harbor. Confidence is not high enough to
issue a Coastal Flood Advisory at this time, but trends will be
monitored.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 16, 9:51 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1051 AM EDT Sat Jun 16 2018

AMZ330-350-352-354-374-SCZ043>045-049-050-052-171500-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton-
Charleston-Tidal Berkeley-
1051 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-171500-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper-
1051 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe thunderstorms: Scattered showers and thunderstorms will
develop across much of Southeast Georgia into far southern South
Carolina this afternoon as a weak cold front dissipates over the
area. Isolated severe thunderstorms will be possible with the best
chances occurring along and south of the Interstate 16 corridor,
including the Savannah Metro Area. The primary hazards will be
damaging wind gusts and marginally severe hail, mainly between 3 pm
and 9 pm. Cloud to ground lightning and locally heavy rainfall
capable of producing minor flooding of low lying and poor drainage
areas will also be possible.

Residents and visitors should monitor the latest weather conditions
and forecasts throughout the day. Be prepared to take action should
threatening weather approach or if a warning is issued for your area.
Stay tuned to NOAA Weather Radio, tv or your local news source for
the latest updates from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jun 16, 1:51 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT SAT JUN 16 2018

GAZ101-SCZ047-051-161915-
Effingham-Inland Jasper-Coastal Jasper-
251 PM EDT SAT JUN 16 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hardeeville, or 11 miles north of Bellinger
Hill Area, moving south at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area, Jasper, Port Wentworth, Hardeeville
and Purysburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3214 8112 3217 8113 3219 8111 3223 8115
      3223 8120 3240 8114 3237 8093 3230 8093
      3231 8100 3226 8099 3224 8102 3219 8100
      3217 8095 3213 8096 3214 8093 3211 8092
TIME...MOT...LOC 1850Z 007DEG 10KT 3232 8105

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
June 16, 2:58 PM EST to 2:59 PM EST
Where
Screven County, 0.9 mi NW of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.690, -81.530

The Screven County 911 Call Center reported a tree down on Poor Robin Road.

Thunderstorm Wind, Screven

When
June 16, 3:38 PM EST to 3:39 PM EST
Where
Screven County, 2.71 mi NW of Bascom
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.860, -81.700

The Screven County 911 Call Center reported a tree down on Hiltonia-Perkins Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770830, 770833.